Non-steroidal anti-inflammatory drugs (NSAIDS) like ibuprofen and naproxen are some of the most commonly used pain-relievers in the world today and are associated with a host of adverse side effects, including increased risk of heart attack, stroke, kidney failure and developing gastrointestinal bleeding (especially when used on a chronic basis). There is evidence that the combination of NSAIDs and commonly prescribed medications for depression can significantly increase the risk of developing a GI bleed. With more than 10% of the population in the United States taking some kind of antidepressant drug on a daily basis the need to educate patients about their increased risk for developing GI bleeds is very high.

A meta-analysis was done to better estimate the risks of developing a GI bleed when SSRI’s are used alone and when both therapies (NSAIDS and SSRIs) are taken together.  The meta-analysis looked at a total of 393,268 people, and showed that when both SSRI and NSAID medications were taken together, the risk of developing a GI bleed more than doubled compared to when SSRIs were used alone.

Earlier research from Wake Forest University’s School of Medicine, which pooled data from 153,000 patients, further supports these findings.  The Wake Forest study found that patients taking SSRIs alone were nearly twice as likely to develop an upper GI bleed as compared to patients not taking SSRIs. In addition, when patients took SSRIs and NSAIDs (including aspirin) concomitantly, the risk of developing an upper gastrointestinal bleed increased more than 6 times (600%).

“Medication interactions are a great source of concern for physicians and an underappreciated risk factor for many patients,” said Dr. Anthony Charuvastra an adjunct assistant professor in the Department of Child and Adolescent Psychiatry at the NYU School of Medicine. According to Dr. Charuvastra, “While NSAIDs can be effective for short term use they do pose serious risks to many people struggling with chronic pain, as these are the people who often also suffer from depression. Finding reliable alternatives to NSAIDs should be a public health priority.”

The mechanism by which SSRIs and NSAIDs cause GI bleeds is different from one another. NSAIDs can cause direct damage to the lining of the GI tract, while SSRIs inhibit the processes responsible for proper blood platelet aggregation which can lead to increased bleeding. Since the mechanism by which NSAIDS & SSRI’s cause GI bleeds differs greatly, standard drug therapies for GI protection may not be effective for SSRIs or SSRI-NSAID combinations.

This research highlights the dangers of combining common over the counter medications with antidepressants (SSRIs), and provides clinicians and pharmacists with valuable information they can use to educate patients about the potential for increased GI bleeds when these medications are used together.

Marcus has over a decade of experience in the medical foods and dietary supplement industry and currently serves as Managing Director for Physician Therapeutics.

Leave a Reply